Alert archive / Oklahoma / Special Weather Statements in 2021
Special Weather Statement, NWS Norman, OK
NWS Norman, OK issued this special weather statement at Oct 10, 2021, 5:17 PM CDT for Kiowa County, Oklahoma. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2021, 5:17 PM CDT (22:17 UTC)
- Expired
- Oct 10, 2021, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Hail
- 0.88 in
- Wind
- 50
County Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 41 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 5:27 PM CDT | HAIL 1 | Altus Air Force Base, OK | |
| Oct 10, 5:45 PM CDT | TSTM WND GST 79 | 3 S Altus, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -777 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821
WWUS84 KOUN 102217
SPSOUN
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Sun Oct 10 2021
OKZ035-036-102245-
Kiowa OK-Jackson OK-
517 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northeastern Jackson
and central Kiowa Counties through 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altus Air Force Base, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Snyder, Mountain Park, Roosevelt, Headrick, Friendship, Altus
Air Force Base, Warren, Humphreys and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 9909 3469 9887 3464 9902 3464 9910
3462 9908 3461 9908 3452 9934 3463 9940
TIME...MOT...LOC 2217Z 220DEG 36KT 3463 9928
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
..speg.What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Oct 10, 2:57 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Oct 10, 2:57 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
257 PM CDT Sun Oct 10 2021
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 257 PM CDT Sun Oct 10 2021
Overview:
Severe storms are expected today and this includes a threat of
tornadoes. A conditional significant tornado risk does exist and
details on potential failure modes are covered below. The bottom
line is, although some uncertainties remain, the atmosphere will be
in a highly anomalous state with an intense mid-upper trough with
~80+ knot 500-mb jet at the base of the trough and significant
ageostrophic response causing a rapid evolution of thermodynamic and
kinematic fields. There remains uncertainty with the important
details, particularly storm mode/evolution. It's possible that the
outcome could be favorable with minimal damage, but a reasonable
worst case scenario could lead to some significant impacts. We
continue to urge our partners and the public to help get the word
out of the potential for tornadoes and damaging winds late today
through the evening. Awareness and readiness are key to a successful
outcome.
Severe storms should form in southwest Oklahoma, and/or along the
northwest-southeast oriented front first by late afternoon (likely
not until after 3pm). Discrete or quasi-discrete supercells are
possible, and may remain discrete as far northeast as the OKC metro
area, although this is somewhat uncertain. Development further south
is likely through the evening along the front. Whether linear or
quasi-discrete by that point, continued surging moisture and
strengthening low-level shear will yield a very favorable parameter
space for tornadoes. It's important to note that warm/moist
advection may be the primary driver for destabilization later this
evening and early tonight, and so loss of daytime heating will not
preclude a tornado threat. The severe threat should exit our
forecast area by midnight, or shortly thereafter.
Key Messages:
--It will be difficult not to get at least a couple brief tornadoes
somewhere across roughly the southern half of Oklahoma this evening.
--Although a relatively low probability, there is a window for more
significant tornadoes, probably most likely across portions of
southwest Oklahoma, and probably south of the OKC metro area as it
appears now, though uncertainty remains.
--Storm motions will be fast. East-northeasterly around 40-50 mph.
--A QLCS may form and contain mesovortices and tornadoes within the
line. We will likely be aggressive with warnings with any
surges/bows or rear inflow jets, especially where radar coverage is
poor.
--Heavy rainfall amounts and localized flooding is possible,
especially from near OKC northeastward into the Stillwater and
Chandler areas. We have issued a Flood Watch for that area.
Meteorological Analysis:
Strong mid-upper trough is seen vividly on water vapor channel
imagery in eastern New Mexico as of this writing. Increasing large
scale ascent has so far led to mostly light precipitation/weak
convection north of the cold front in northwest Oklahoma. The front
now extends from near Medford to Watonga to just south of Elk City,
and to the north of there conditions are much cooler and more
stable. This is the portion of our area where we are not
concerned about severe thunderstorms. Near the front, convection
should increase late this afternoon, particularly as moisture
continues to surge northward and the capping EML (observed to be
strong on 17z Lamont sounding) weakens with the approach of the
trough.
Further south into southwest Oklahoma, the most robust convective
development is expected near a triple point and sharpening
dryline. Moisture depth/magnitude may initially be somewhat
limited but any discrete supercells that form would quickly move
into a more moist/unstable environment with lower LCL heights.
This will be during a time period when the atmosphere will be
rapidly evolving and tornadoes (some potentially significant)
could occur in southwest Oklahoma. These storms may remain quasi-
discrete into the OKC metro, but a more likely scenario might be
for a more significant bowing segment/wind event with QLCS
tornadoes by then, as strong DCVA with deepening trough moves in.
Timing will be critical and we'll watch very closely. Either way,
convective impacts to the OKC metro look to be concerning.
Storm mode is the main limiting factor to a more significant tornado
event. However, regardless of storm mode, the increasing instability
and strong low-level shear will be more than favorable for
tornadoes, but a more linear mode would preclude a more significant
longer lived/significant tornado threat. If the trough where a
little less amplified and deep shear vectors a little less
parallel to the surging Pacific front/dryline merger, we would be
more confident in discrete modes sustaining. Nonetheless, shear
vector orientations may remain oblique enough for quasi-discrete
into south-central and southeast Oklahoma later in the evening,
and as mentioned above the near surface buoyancy will still be
present and instability/shear parameter space will be high. So,
the tornado threat is concerning across south-central and
southeast Oklahoma through the evening.
Strong post frontal/Pacific front dryline winds could occur across
our far southwest counties (Knox City, Seymour area), and fire
weather conditions may briefly reach elevated.
To our partners: Thanks for all you do, good luck, and we're here
if we can help in any way.
BRB
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 257 PM CDT Sun Oct 10 2021
Tuesday will feature another significant mid-latitude system and
the discrete supercell/tornado threat seems to be most likely in
the eastern Panhandles, southwest Kansas, into northwest Oklahoma.
Upscale growth and potential for QLCS and associated hazards would
move through much of the area overnight Tuesday. We'll provide
more details tonight or tomorrow.
BRB
&&
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sun Oct 10 2021
MVFR or just above cigs will continue across central portions of
Oklahoma in areas of stratcu. Cold front that has moved through
northwest Oklahoma will slowly move south and east through this
evening with widespread strong/severe storms near it. MVFR/IFR
conditions can be expected as storms spread west to east through
this evening, with wrap around showers possible across northern
and central terminals through 09-12z. Strong southerly winds ahead
of front will switch to moderate to strong northerly for several
hours after fropa. Mainly light winds an clearing skies expected
toward and after 12Z.
&&
.UPPER AIR...
Issued at 1236 PM CDT Sun Oct 10 2021
An Upper Air flight is planned for 20Z this afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 85 55 76 57 / 30 100 0 0
Hobart OK 87 52 80 58 / 50 80 0 0
Wichita Falls TX 91 55 82 59 / 30 80 0 10
Gage OK 71 47 77 56 / 70 80 0 0
Ponca City OK 85 54 75 53 / 50 100 10 0
Durant OK 89 59 80 57 / 10 100 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 6 PM CDT this evening through late tonight for
OKZ013-019-020-025-026-029-030.
TX...None.
&&
SHORT TERM...13
LONG TERM....12
AVIATION...12Hazardous weather outlook, Oct 10, 12:07 PM CDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1207 PM CDT Sun Oct 10 2021 OKZ004>048-050>052-TXZ083>090-111715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1207 PM CDT Sun Oct 10 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight .Thunderstorms... There is a risk for severe thunderstorms late this afternoon and evening across all of the area except for northwestern Oklahoma. Initially, discrete storms are expected to develop in parts of southwest and central Oklahoma. Eventually, the storms are expected to develop into a line that moves east across portions of northern, central, and southern Oklahoma, and north Texas. Large hail up to the size of baseballs, damaging wind gusts up to 80 mph, and tornadoes are all possible. Damaging winds will become an increasing concern with the line of storms. The severe potential is expected to diminish towards or a little after midnight although showers and storms will continue in some areas overnight. .Flooding... There is a risk for flash flooding this evening into some of the overnight hours. The highest potential for heavy rain that could lead to flooding will be across central Oklahoma, including the OKC metro, up into northeast parts of the state. .DAYS TWO THROUGH SEVEN...Monday through Saturday .Thunderstorms... Severe storms will be possible across much of Oklahoma and western north Texas Tuesday into early Wednesday. All modes of severe weather are possible, particularly in northwestern Oklahoma. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed late this afternoon and evening, and again late Tuesday.
In the hours before
Special weather statement, Oct 10, 5:17 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
517 PM CDT Sun Oct 10 2021
OKZ035-036-102245-
Kiowa OK-Jackson OK-
517 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northeastern Jackson
and central Kiowa Counties through 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altus Air Force Base, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altus, Snyder, Mountain Park, Roosevelt, Headrick, Friendship, Altus
Air Force Base, Warren, Humphreys and Tom Steed Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3501 9909 3469 9887 3464 9902 3464 9910
3462 9908 3461 9908 3452 9934 3463 9940
TIME...MOT...LOC 2217Z 220DEG 36KT 3463 9928
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:48 AM CDT | Flood Watch | OUN | Cleveland, Lincoln, Logan, Noble, Oklahoma, Payne and 1 more | 11 hr |
| Oct 10, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa | 51 min |
| Oct 10, 5:39 PM CDT | Tornado Warning | OUN | Comanche, Kiowa | 51 min |
| Oct 10, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 29 min |
| Oct 10, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa, Washita | 55 min |
| Oct 10, 6:14 PM CDT | Tornado Warning | OUN | Caddo, Kiowa | 46 min |
| Oct 10, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 52 min |
| Oct 10, 6:29 PM CDT | Areal Flood Advisory | OUN | Caddo, Comanche, Kiowa, Washita | 3 hr |
| Oct 10, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 39 min |
| Oct 10, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Jefferson, Stephens, Tillman | 52 min |
| Oct 10, 6:53 PM CDT | Tornado Warning | OUN | Caddo, Grady | 52 min |
| Oct 10, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Comanche, Grady | 48 min |
| Oct 10, 6:14 PM CDT | Special Weather Statement | OUN | Wichita | 31 min |
Nearby
Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.